Allergies Your Doctor Should Be Told About

NKA and NKDA May Be Your Most Vital Abbreviations

man talking with nurse
UpperCut Images/Getty Images

Allergies are of serious concern to health professionals, whether in the context of hospital care or a doctor’s visit. Serious errors, sometimes grave, can occur if an allergy is not identified in advance of a surgical procedure or even simple, in-office treatment for an infection.

According to a study from the Pennsylvania Patient Safety Advisory (PPSA), 12.1 percent (or roughly one in eight) of all medical errors were caused by a preventable drug allergy.

Of these, 1.6 percent were classified as a serious event, meaning that the person was harmed.

All told, more than 3,800 reports were filed in Pennsylvania over the course of at year involving medications that were erroneously given to patients who had a documented allergy to them.

As a result of this, hospitals and other health care facilities have taken steps to improve the early identification of known drugs allergies in their patients.

How to Know if Your Allergies Are Properly Notated

Today, patients admitted to a hospital must undergo intake which includes listing any known allergy they may have. These are included in the person’s medical records and typically shared with the treating doctor and other any specialist who may be involved.

If you are seeing a doctor for the first time or are about to undergo surgery, take note of your chart or medical file which will often include the abbreviation "NKA" or "NKDA."

NKA is the abbreviation for "no known allergies," meaning no known allergies of any sort. By contrast, NKDA stands exclusively for "no known drug allergies."

If the abbreviation is not there and there is no notation of an allergy you know you have, let the doctor nurse know immediately. If, on the other hand, the notation is incorrect – say, you are allergic to latex and see "NKDA" – don’t be silent; query it.

Surgeons can only respond the information they are given and unless errors in your file are corrected, you stand the chance of an allergic reaction.

List of Common Drug Allergies

While any drug can create an allergic reaction, there are certain ones that are more likely than others. These include:

  • antibiotics, like penicillin
  • sulfonamides (sulfa drugs), both antibiotic and non-antibiotic
  • aspirin and non-steroidal anti-inflammatories (NSAIDs), like Aleve (naproxen) or Motrin (ibuprofen)
  • anti-seizure medications, like Lamictal (lamotrigine)
  • chemotherapy drugs
  • monoclonal antibody therapies, like Rituxan (rituximab)

Reactions can vary from person to person, with some developing an itchy rash while other start wheezing and develop swelling of the face. In those who have had a previous reaction, re-exposure only increases the chance of an even more severe reaction, escalating with each repeated exposure.

A person is also more likely to have an allergic response if a medication is rubbed on the skin or injected, as opposed to being given by mouth.

Others still may develop a condition called anaphylaxis, a potentially life-threatening allergic reaction that involves the whole body. Symptoms can appear in seconds and include such things as hives, facial swelling, fluid the lungs, a dangerous drop in blood pressure, and shock.

Moreover, once a person experiences anaphylaxis, he will always be at risk if exposed to the same drug or substance again.

Avoiding Allergic Reactions in a Medical Setting

In addition to correcting mistakes in your medical file, never assume that "allergy" only means drug allergy. Let your doctor know if you’ve had an allergic reaction of any sort, even an insect sting or a rash that has developed to something you’ve touched (contact allergic dermatitis) or been exposed to (irritant contact dermatitis).

If you've had a previous anaphylactic episode, consider getting a medical alert ID bracelet or similar device to warn doctors or medics in the event of an emergency.

The more a doctor or hospital knows about your allergy history, the safer you’ll be when undergoing medical procedures.

Source:

Pennsylvania Patient Safety Advisory (PPSA). “Medications Errors Associated With Documented Allergies.” Pa Patient Saf Advis. 2008; 5(3):75-80.

Continue Reading